Kansas, 2019

Damaging Wind in Kansas, August 19, 2019

August 19, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm produced marginally severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced marginally severe wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 1:17 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
217 PM CDT Mon Aug 19 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1145 AM CDT Mon Aug 19 2019

Remaining stratus is burning off late this morning along the I-70
corridor, leaving behind scattered cirrus and rapidly building
instability in a very moist boundary layer. Widespread dewpoints
in the 60s currently, will only mix out to the upper 50s/lower
60s this afternoon. As SE winds increase to 15-25 mph this
afternoon, convergence along the lee trough/dryline is expected to
allow at least isolated convection to develop across the
western/SW zones this afternoon. With limited forcing, coverage
will not be widespread, and with instability/shear both far less
than impressive, convective expectations through this evening are
rather low. Marginal 5% wind probability from SPC basically west
of US 283 is justified, given inverted-V soundings, a hot boundary
layer, and well-mixed subcloud layers. It won't take much to get
a downburst wind gust of 50-60 mph, with the area most likely to
see such activity along an Elkhart-Ashland line near the Oklahoma
border, as shown by the latest several HRRR iterations. Any
convection will dissipate rapidly with the loss of daytime
heating, leading to a quiet warm night with an elevated south
breeze near 10 mph. Most locations will hold easily in the lower
70s through Tuesday. With the loss of upslope flow, fog and/or
stratus is not expected to redevelop through Tuesday morning.

The heat will continue on Tuesday, with no change in airmass. Most
locations will end up within a couple degrees of 100. Most of the
daylight hours Tuesday will remain dry courtesy of strong upper
level ridging aloft. That said, both 12z NAM/GFS generate
scattered convective QPF late Tuesday afernoon/Tuesday evening
across SW KS, apparently in response to weak shortwaves embedded
in the anticyclonic circulation aloft. Wind shear will be weak to
non-existent, with convective organization expected to struggle.
Kept inherited 20-40% pop coverage for late Tuesday. Clearly, the
more organized severe wind/hail threat Tuesday PM will remain
focused on the frontal boundary well to the north of SW KS, mainly
in Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM CDT Mon Aug 19 2019

Stationary frontal boundary near the Kansas/Nebraska border early
Wednesday is expected to receive a shove southward into SW KS and
vicinity Wednesday night/early Thursday, in response to a strong
upper trough swinging through the Great Lakes. 12z NAM depicts the
cold front making steady southward progress through SW KS daylight
Wednesday. The addition of the boundary will no doubt increase
shower and thunderstorm coverage across Kansas late Wednesday
through early Thursday, as the boundary acts as a trigger in a
moist unstable airmass. While mesoscale placement/details are
unknown, the NBM pop grids of 50-60% (into the likely category,
which matches 12z MEX guidance) for late Wednesday/early Thursday
were accepted in the grids. Locally heavy rainfall and strong
storms are both possible, per SPC Day 3 marginal 5% wind/hail
probabilities. One or two MCSs are expected in this type of
pattern, but the locations in Kansas that receive them will be
resolved in later forecasts.

Convection will encourage the boundary further southward on
Thursday, and this is the day when most of us have the best chance
of remaining below 90 degrees. If cloud cover can hold north of
the front stalled along the Kansas/Oklahoma border as 12z NAM
suggests, then the going forecast temperatures for Thursday will
be too warm. Northern counties may easily hold in the 70s for some
free air conditioning.

A warming trend through the 90s is expected each afternoon Friday
through Sunday. Rain chances will dwindle over the weekend period,
with most locations remaining dry.

12z ECMWF depicts a strong trough swinging through the northern
and central plains next Monday, a sign that autumn is inevitably
approaching. Strong convection is probable on the frontal
boundary Monday afternoon/evening, followed by much cooler
temperatures Tuesday Aug 27th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1045 AM CDT Mon Aug 19 2019

VFR is expected to prevail through this TAF cycle. Stratus near
HYS will continue to dissipate late this morning. Expect scattered
cirrus and some cumulus this afternoon. After 21z, expect SE
winds to increase at all airports, gusting 22-25 kts. Isolated
convection is expected in the GCK-LBL vicinity in the 23z Mon-02z
Tue time range, as shown by the latest HRRR model runs. Low
confidence on direct impacts to GCK/LBL, so only mentioned VCTS/CB
for now. VFR overnight, with south winds of 7-12 kts. Fog and
stratus is not expected to redevelop tonight/Tuesday morning.
After 15z Tue, SW winds increase, gusting 20-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 101  74 101  71 /  10  10  10  30
GCK 100  71 100  67 /  10  10  10  30
EHA 102  70  99  67 /  20  10  10  20
LBL 103  71 101  69 /  20  30  10  30
HYS  95  72  98  68 /   0  10  10  40
P28 101  75 102  73 /  10  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 19, 3:21 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
421 AM CDT Mon Aug 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
421 AM CDT Mon Aug 19 2019 /321 AM MDT Mon Aug 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A marginal risk for severe storms exists late this afternoon.
Elevated excessive heat risk during the afternoon.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Elevated excessive heat risk again min Tuesday. Thunderstorm
chances increase Tuesday night through Thursday.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 19, 2:10 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Mon Aug 19 2019

KSZ074-084-192100-
Stanton KS-Morton KS-
310 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN
STANTON COUNTIES UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 16 miles south of The Saunders Elevator, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

LAT...LON 3749 10204 3767 10157 3732 10156 3715 10204
TIME...MOT...LOC 2010Z 240DEG 49KT 3724 10212

TATRO
Special weather statement, Aug 19, 3:02 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
402 PM CDT Mon Aug 19 2019

KSZ074-084-192200-
Stanton KS-Morton KS-
402 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN
STANTON COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to 11 miles north of
Elkhart. Movement was east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

LAT...LON 3755 10204 3762 10159 3718 10160 3711 10204
TIME...MOT...LOC 2102Z 257DEG 19KT 3749 10197 3716 10198

TATRO
Special weather statement, Aug 19, 3:05 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT Mon Aug 19 2019

KSZ087-192200-
Meade KS-
405 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Meade, Fowler, Missler and Meade State Park.

LAT...LON 3710 10017 3718 10046 3747 10040 3747 10011
TIME...MOT...LOC 2105Z 199DEG 20KT 3722 10032

TATRO

The radar

The Dodge City radar (KDDC), 186 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
August 19, 3:27 PM CST
Where
Morton County, 10.78 mi SW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -101.940

Winds were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854161.